Methylphenidate-induced Psychotic Symptoms in 65-Year-Old Female with ADHD

  • Elliyeh Ghadrdan Department of Clinical Pharmacy, Faculty of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran.
  • maryam mousavi Research Center for Rational Use of Drugs, Tehran University of Medical Sciences, Tehran, Iran.
  • Padideh Ghaeli Pharmacy Services ,Roozbeh Psychiatric Hospital, Tehran University of Medical Sciences, Tehran, Iran.
Keywords: Adult Attention-Deficit Hyperactivity Disorder, Methylphenidate, Psychosis

Abstract

Methylphenidate, a stimulant, is prescribed commonly in the treatment of attention deficit hyperactivity disorder (ADHD) in children and adults. Methylphenidate is generally considered a safe medication, however, some rare adverse effects, such as psychotic symptoms, may occur with its therapeutic or high doses. Additionally, this medication has a potential of abuse, especially among teenagers. There are several published cases regarding methylphenidate-induced psychosis in young adults. However, psychosis due to methylphenidate has been rarely reported in the elderly. This case presents psychotic manifestations due to methylphenidate in a 65-year-old female who was taking this medication for ADHD. She consumed 3 to 4 methylphenidate hydrochloride tablets per day for several months and thought that they were sleeping pills. Antipsychotic medication was initiated and methylphenidate was discontinued which resulted in improvement of her psychosis. Alternative diagnoses, including bipolar mood disorder with psychotic feature or mood disorder due to general medical condition, were ruled out because her psychotic symptoms appeared after taking several methylphenidate tablets and disappeared after discontinuation of this medication.

References

Parran T, Jr, Jasinski DR. Intravenous methylphenidate abuse: Prototype for prescription drug abuse. Arch Intern Med 1991; 151: 781-783.

Morton WA, Stockton GG. Methylphenidate Abuse and Psychiatric Side Effects. Prim Care Companion J Clin Psychiatry 2000; 2: 159-164.

Auger RR, Goodman SH, Silber MH, Krahn LE, Pankratz VS, Slocumb NL. Risks of high-dose stimulants in the treatment of disorders of excessive somnolence: a case-control study. Sleep 2005; 28: 667-672.

Kraemer M, Uekermann J, Wiltfang J, Kis B. Methylphenidate-induced psychosis in adult attention-deficit/hyperactivity disorder: report of 3 new cases and review of the literature. Clin Neuropharmacol 2010; 33: 204-206.

Valiengo LdCL, Stella F, Forlenza OV. Mood disorders in the elderly: prevalence, functional impact, and management challenges. Neuropsychiatr Dis Treat 2016; 12: 2105-2114.

Heinrich TW, Grahm G. Hypothyroidism Presenting as Psychosis: Myxedema Madness Revisited. Prim Care Companion J Clin Psychiatry 2003; 5: 260-266.

Konrad-Bindl DS, Gresser U, Richartz BM. Changes in behavior as side effects in methylphenidate treatment: review of the literature. Neuropsychiatr Dis Treat 2016; 12: 2635-2647.

Hesapcioglu ST, Goker Z, Bilginer C, Kandil S. Methylphenidate-induced psychotic symptoms: two case reports. J Med Cases. 2013;4(2):106-108. د

Porfirio MC, Giana G, Giovinazzo S, Curatolo P. Methylphenidate-induced visual hallucinations. Neuropediatrics 2011; 42: 30-31.

Halevy A, Shuper A. Methylphenidate induction of complex visual hallucinations. J Child Neurol 2009; 24: 1005-1007.

Ross RG. Psychotic and manic-like symptoms during stimulant treatment of attention deficit hyperactivity disorder. Am J Psychiatry 2006; 163: 1149-1152.

Cinosi Ea CM, Matarazzo Ia, Santacroce Ra, Martinotti Ga, et al. Cannabis and Methylphenidate-Induced Manic Symptoms. J Clin Toxicol 2015; 5.

Lindsey PL. Psychotropic Medication Use among Older Adults: What All Nurses Need to Know. J Gerontol Nurs 2009; 35: 28–38.

Published
2018-08-19
How to Cite
1.
Ghadrdan E, mousavi maryam, Ghaeli P. Methylphenidate-induced Psychotic Symptoms in 65-Year-Old Female with ADHD. ijps. 13(4):310-3.
Section
Case Report(s)